Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guidelines
Image in Nephrology
Images in Nephrology
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
22 (
2
); 149-149
doi:
10.4103/0971-4065.97144

Cyclophosphamide-induced nail hyperpigmentation in a child

Department of Pediatrics, Division of Pediatric Nephrology, PGIMER and Associated Dr. RML Hospital, New Delhi, India
Address for correspondence: Dr. Abhijeet Saha, Division of Pediatric Nephrology, PGIMER and Associated Dr. RML Hospital, New Delhi, India. E-mail: drabhijeetsaha@yahoo.com
Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

An 8-year-old male, a case of steroid-dependent idiopathic nephrotic syndrome, was put on oral cyclophosphamide (2 mg/kg/day in two divided doses) along with prednisolone. After 8 weeks of therapy, the child developed hyper pigmentation of nails and proximal skin folds of all the fingers. The maximally affected were bilateral thumbs [Figure 1]. Pigmentation started proximally, first involving lunulae and then progressed distally in a longitudinal fashion. There was no associated onycholysis. After stopping the therapy, pigmentation started decreasing. Nails of the feet were not affected.

Figure 1
Hyperpigmentation of nails and proximal skin folds. Maximally affected were bilateral thumbs

Cyclophosphamide, an alkylating agent, has a varying spectrum of systemic and dermal toxicity; however, nail hyper pigmentation is a rare phenomenon in children. Hyperpigmentation in nails induced by cyclophosphamide begins proximally in the lunulae and then spreads distally, probably with the growth of the nail plate. On stopping the drug, the pigmentation reverts back in the fashion it appeared.[1] The pattern of involvement may be varied, and may involve the proximal nail fold. The color may vary from purple to brown, being more apparent in black-skinned people. Toxicity may be asymptomatic and limited to cosmetic concerns; however, more severe side effects involving pain and discomfort have been reported in adults.[2] The exact pathogenesis of this pigmentation is not very clear. Various theories have been proposed, which include drug toxicity on the nail plate, genetic predisposition, and proliferation of melanocytes. Among the numerous patients receiving the drug, hyperpigmentation develops only rarely, suggesting it to be a drug reaction occurring in genetically predisposed individuals. Clinicians using this common chemotherapeutic agent need to be aware of this uncommon side effect of the drug.

References

  1. , . Patterns of chromonychia during chemotherapy in patients with skin type V and outcome after one year of follow-up. Clin Exp Dermatol. 2009;34:e920-26.
    [Google Scholar]
  2. , , , , . Unusual nail pigmentation following cyclophosphamide containing chemotherapy regimen. Indian J Pharmacol. 2010;42:243-44.
    [Google Scholar]

    Fulltext Views
    73

    PDF downloads
    66
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections